Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 45, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 1, 2023, 6:44 AM CDT for Camden County, Laclede County, Pulaski County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2023, 6:44 AM CDT (11:44 UTC)
- Expired
- Aug 1, 2023, 11:56 AM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Camden County, MO, Laclede County, MO, Pulaski County, MO
The radar
The Springfield radar (KSGF), 106 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1622 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
353
WGUS53 KSGF 011144
FFWSGF
MOC029-105-169-011745-
/O.NEW.KSGF.FF.W.0045.230801T1144Z-230801T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
644 AM CDT Tue Aug 1 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southeastern Camden County in central Missouri...
Pulaski County in central Missouri...
Northern Laclede County in southwestern Missouri...
* Until 1245 PM CDT Tuesday.
* At 644 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Fort Leonard Wood, Lebanon, Waynesville, St. Robert, Richland,
Crocker, Stoutland, Ozark Springs, Laquey, Swedeborg, Sleeper and
Eldridge.
This includes the following low water crossings...
Elliot Branch at Highway NN, Bear Creek at Highway FF, Tavern
Creek at Highway U, Williamson Branch at Riley Drive, Shakerag
Creek at Highway H, Dry Auglaize Creek at Highway BB and Williams
Branch at Riley Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3788 9242 3802 9241 3802 9229 3771 9203
3764 9270 3788 9286 3789 9286
FLASH FLOOD...RADAR INDICATED
$$
EW1 follow-up statement
134
WGUS73 KSGF 011656
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1156 AM CDT Tue Aug 1 2023
MOC029-105-169-011706-
/O.CAN.KSGF.FF.W.0045.000000T0000Z-230801T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Laclede MO-Pulaski MO-
1156 AM CDT Tue Aug 1 2023
...FLASH FLOOD WARNING FOR SOUTHEASTERN CAMDEN, PULASKI AND NORTHERN
LACLEDE COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...
LAT...LON 3788 9242 3802 9241 3802 9229 3771 9203
3764 9270 3788 9286 3789 9286
$$
GHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:20 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 1, 5:20 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
520 AM CDT Tue Aug 1 2023
...AVIATION UPDATE...
Key Messages:
1. Marginally severe thunderstorms ongoing in central MO. Flood
Watch in effect.
2. Excessive Heat Warning and Heat Advisory continue. Heat
Advisory extended east on Wednesday.
3. Pattern change this weekend with slightly cooler temperatures
and more widespread rain chances to follow.
.SHORT TERM...(Today through Wednesday Night)
Issued at 315 AM CDT Tue Aug 1 2023
Around 11 PM, thunderstorms began forming just east of Kansas City
along an elevated instability axis that extends to the southeast. As
expected, these storms immediately began to exhibit backbuilding and
training, forming a line that will track over the same corridor
for several hours. Because of this, a Flash Flood Warning has
already been issued (as of 2 AM) for Morgan and Benton counties.
More downstream warnings may be needed as this line continues to
develop along the instability gradient. Gusty winds will be
possible with this activity, but the hail threat is low
considering the warmth of the column. The primary threat, as
evidenced by the active Flood Watch, is the flooding potential.
Precipitable water values are approaching 2 inches along the
entire corridor of expected development and rain rates of 2-3
inches per hour have already been observed (prompting the
aforementioned Flash Flood Warning). HREF 24-hour QPF PMM showing
widespread 2-3 inches over eastern MO with localized amounts of
5-6 inches.
The expectation is for this activity to persist all morning as it
builds to the southeast, finally ceasing in the north when the low
level jet dies down in the late morning. This activity will act to
keep temperatures cooler in the east today with highs in the low to
mid 80s, but humidities will remain high, allowing heat index values
near 90 on the eastern fringe up to 100 closer to Hwy 65.
Unfortunately, areas west of the Hwy 65 corridor will quite
likely not see any precipitation, and will remain hot. The
Excessive Heat Warning continues today along the Kansas/Missouri
border and has been extended to Wednesday. The Heat Advisory also
continues today into Wednesday and has been expanded another tier
of counties to the east on Wednesday. Heat indices will climb to
near 112 in the far west and be gradually lower toward the east
with a heat index of around 100 in Springfield.
Lows tonight will be near 80 in the west and down to the high 60s in
the east in areas impacted by this morning's convection. We will see
similar convective activity again tonight, but shifted a bit farther
east toward the better instability and precipitable water axes. It
will begin around midnight in northern Missouri and follow the edge
of the ridge around to the southeast for most of the day. These
storms will have the potential to be marginally severe (the
northeastern 2/3 of the area is included in an SPC Marginal risk),
but most of it looks to move east of our area with perhaps some
weaker cells/convective debris around our region. At this time it
looks likely that the activity will clip the very eastern edge of
the CWA, with 6-hour QPF values of 1-2 inches in Maries and Phelps
counties. The day shift forecast package should have better
confidence.
Highs tomorrow will be a few degrees warmer as the upper level ridge
continues to build east with a west-to-east gradient from 105 to 85.
Lows will be between 70-80 areawide. Some low-end PoPs (less than
30%) exist in the north/northeast for tomorrow night as more
shortwave energy makes its way around the ridge.
.LONG TERM...(Thursday through Monday)
Issued at 315 AM CDT Tue Aug 1 2023
Thursday and Friday will be the hottest days of the week as the
upper level ridge axis moves directly overhead. Heat indices will be
greater then 100 areawide and up to 110 locally. Several shortwaves
will round the bend of the ridge, gradually flattening it and
returning the region to a zonal flow pattern. These shortwaves will
bring low-end PoPs mainly to the eastern side of the region.
The breaking down/retrograding of the ridge will allow temperatures
to fall a bit over the weekend, with highs in the 80s areawide on
Sunday. This pattern sets the stage for the 8-14 day period, which
is looking cooler and wetter than normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 512 AM CDT Tue Aug 1 2023
VFR conditions are expected at the TAF sites through the period. A
system of thunderstorms is currently moving through the eastern
portion of the region and will continue southeast throughout the
morning. Sites out east are reporting MVFR to IFR ceilings and
visibilities under the heaviest storms, such as near KOZS and some
stations north into central Missouri. These storms are expected to
stay east of SGF though the METAR is registering distant
lightning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for MOZ066-077-088-093-101.
Excessive Heat Warning from 11 AM to 8 PM CDT Wednesday for
MOZ066-077-088-093-101.
Flood Watch until 10 AM CDT this morning for MOZ055>058-068>071-
080>083-092-098.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MOZ055-067-068-078-079-089-090-094-095-102>104.
Heat Advisory from 11 AM to 8 PM CDT Wednesday for MOZ055-056-
067>069-078>080-089>091-094>096-102>105.
KS...Excessive Heat Warning from 11 AM this morning to 8 PM CDT this
evening for KSZ073-097-101.
Excessive Heat Warning from 11 AM to 8 PM CDT Wednesday for
KSZ073-097-101.
&&
SHORT TERM...Nelson
LONG TERM...Nelson
AVIATION...NelsonHazardous weather outlook, Aug 1, 4:42 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 442 AM CDT Tue Aug 1 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 442 AM CDT Tue Aug 1 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Extreme excessive heat risk. Elevated excessive rainfall risk DISCUSSION... Showers and thunderstorms will develop near or just after midnight across central Missouri and move over the same areas repeatedly. A few severe storms with hail to the size of quarters and damaging winds to 60 mph will be possible. Frequent cloud to ground lightning is likely. Of greater concern is the potential for flash flooding as very heavy rainfall rates occur. Areas northeast of Springfield have the highest chances for flash flooding overnight into Wednesday morning. This is where an area of 2-4 inches of rainfall looks to develop with localized amounts to 6 inches. If these heavier amounts occur then some significant flash flooding would be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot conditions are expected to continue through the weekend into next week with heat index values similar each day as they top out in the upper 90s to 110 degree range. The hottest conditions will occur across southeastern Kansas and southwestern Missouri. The heat will continue to build back up this week with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110 and will gradually spread eastward through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Nelson
In the hours before
Special weather statement, Aug 1, 1:15 AM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
115 AM CDT Tue Aug 1 2023
MOZ056-010715-
Morgan MO-
115 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northern Morgan
County through 215 AM CDT...
At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Smithton, or 13 miles southeast of Sedalia, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Versailles, Stover, Syracuse and Florence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3868 9287 3860 9284 3847 9268 3832 9306
3835 9307 3869 9306
TIME...MOT...LOC 0614Z 324DEG 13KT 3859 9304
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseSpecial weather statement, Aug 1, 2:26 AM CDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
226 AM CDT Tue Aug 1 2023
MOZ055>057-069-010830-
Camden MO-Benton MO-Miller MO-Morgan MO-
226 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of eastern Benton,
western Miller, northwestern Camden and Morgan Counties through 330
AM CDT...
At 226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cole Camp, or 16 miles west of Versailles, moving southeast at 25
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Eldon, Osage
Beach, Versailles, Village of Four Seasons, Lake Ozark, Cole Camp,
Stover, Laurie, Sunrise Beach, Barnett, Gravois Mills, Climax
Springs, Bagnell, Brumley, Lakeside, Lakeview Heights, Crockerville
and Kaiser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake of the Ozarks, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3842 9262 3808 9246 3811 9320 3850 9334
3857 9280
TIME...MOT...LOC 0726Z 323DEG 16KT 3844 9314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WiseLocal storm report, Aug 1, 3:43 AM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Springfield MO
343 AM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM Tstm Wnd Dmg 4 SSW Crockerville 38.39N 93.13W
08/01/2023 Benton MO 911 Call Center
tree and powerline damage southeast of Cole
Camp close to the Morgan county line.
&&
MBSpecial weather statement, Aug 1, 4:07 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Springfield MO
407 AM CDT Tue Aug 1 2023
MOZ057-069-070-080-081-011000-
Dallas MO-Camden MO-Miller MO-Laclede MO-Pulaski MO-
407 AM CDT Tue Aug 1 2023
...Strong thunderstorms will impact portions of northeastern Dallas,
southern Miller, Laclede, Pulaski and Camden Counties through 500 AM
CDT...
At 406 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waynesville to 9 miles southeast of
Camdenton to near Macks Creek. Movement was south at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Leonard Wood, Lebanon, Lake of The Ozarks State Park, Ha Ha
Tonka State Park, Bennett Spring State Park, Lake of The Ozarks,
Waynesville, Osage Beach, St. Robert, Camdenton, Richland, Crocker,
Iberia, Macks Creek, Linn Creek, Stoutland, Bennett Springs, Climax
Springs, Brumley and Windyville.
This includes Interstate 44 between mile markers 122 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3814 9218 3802 9218 3801 9215 3769 9202
3761 9203 3760 9225 3763 9300 3794 9307
3812 9306
TIME...MOT...LOC 0906Z 352DEG 21KT 3782 9226 3792 9261 3799 9300
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseLocal storm report, Aug 1, 4:23 AM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
423 AM CDT Tue Aug 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM Flash Flood 1 SE Cole Camp 38.45N 93.19W
08/01/2023 Benton MO 911 Call Center
Several reports of flash flooding along
highway B south of Cole Camp.
&&
sslSpecial weather statement, Aug 1, 5:36 AM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
536 AM CDT Tue Aug 1 2023
MOZ055-056-011130-
Benton MO-Morgan MO-
536 AM CDT Tue Aug 1 2023
...A strong thunderstorm will impact portions of northeastern Benton
and Morgan Counties through 630 AM CDT...
At 535 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sedalia, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake of The Ozarks, Versailles, Stover, Laurie, Barnett, Syracuse,
Gravois Mills, Mora, Florence and Crockerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3868 9286 3866 9284 3860 9284 3843 9262
3819 9287 3820 9296 3821 9293 3823 9296
3819 9300 3821 9302 3822 9299 3827 9306
3853 9324 3853 9307 3869 9306
TIME...MOT...LOC 1035Z 319DEG 19KT 3870 9319
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:09 PM CDT | Flood Watch | SGF | Benton, Camden, Dallas, Dent, Hickory, Laclede and 8 more | 14 hr |
| Aug 1, 1:15 AM CDT | Special Weather Statement | SGF | Morgan | 60 min |
| Aug 1, 2:02 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 6 hr |
| Aug 1, 2:26 AM CDT | Special Weather Statement | SGF | Morgan | 64 min |
| Aug 1, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 58 min |
| Aug 1, 3:20 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory, Morgan | 55 min |
| Aug 1, 3:36 AM CDT | Flash Flood Warning | SGF | Camden, Miller | 8 hr |
| Aug 1, 3:57 AM CDT | Excessive Heat Warning | SGF | Barton, Jasper, McDonald, Newton, Vernon | 40 hr |
| Aug 1, 3:57 AM CDT | Heat Advisory | SGF | Barry, Benton, Camden, Cedar, Christian, Dade and 12 more | 40 hr |
| Aug 1, 4:07 AM CDT | Special Weather Statement | SGF | Camden, Laclede, Pulaski | 53 min |
| Aug 1, 5:36 AM CDT | Special Weather Statement | SGF | Morgan | 54 min |
| Aug 1, 5:45 AM CDT | Flash Flood Warning | SGF | Benton, Morgan | 4 hr |
| Aug 1, 7:25 AM CDT | Special Weather Statement | SGF | Morgan | 65 min |
| Aug 1, 9:55 AM CDT | Areal Flood Warning | SGF | Benton, Morgan | 5 hr |
| Aug 1, 11:56 AM CDT | Areal Flood Warning | SGF | Camden, Laclede, Pulaski | 3 hr |
| Aug 1, 11:58 AM CDT | Areal Flood Warning | SGF | Camden, Miller | 3 hr |
| Aug 1, 12:49 PM CDT | Flood Watch | SGF | Camden, Dent, Laclede, Maries, Miller, Morgan and 4 more | 21 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.